Connecticut, 2012

Flood and Hail in Connecticut, June 22, 2012

June 22, 2012 · NWS BOX · 15 events in 3 counties and zones

A cold front moved through a hot and humid southern New England producing showers and thunderstorms. Many of these storms became severe, resulting in damaging winds, large hail, and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through a hot and humid southern New England producing showers and thunderstorms. Many of these storms became severe, resulting in damaging winds, large hail, and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 2:05 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 22, 2:05 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT AND EARLY
SATURDAY FOLLOWED BY COOLER WEATHER THIS WEEKEND BUT STILL ABOVE
NORMAL TEMPERATURES. LOW PRESSURE AND ANOTHER FRONT WILL APPROACH
BY EARLY NEXT WEEK...WHICH WILL SLOWLY MOVE ACROSS THROUGH MID
WEEK BRINGING COOLER TEMPERATURES AND AN INCREASED THREAT OF
SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 417 IN EFFECT FOR WESTERN MA AND N CT
UNTIL 9 PM. DEEP LAYER SHEAR IS RELATIVELY WEAK...LESS THAN 30
KT...AND MID LEVEL LAPSE RATES ARE MARGINAL BUT INSTABILITY IS
ROBUST WITH MLCAPES 2000 J/KG POKING INTO W NEW ENG. GIVEN
MAGNITUDE OF INSTABILITY AND INVERTED V SOUNDING
PROFILE...POTENTIAL EXISTS FOR A FEW WET MICROBURSTS WITH DAMAGING
WIND THE MAIN SEVERE WX THREAT. LARGE HAIL ALSO A THREAT AND ANY
STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL
GIVEN HIGH PWATS OF 1.5 TO 2". FLASH FLOODING WOULD BE A CONCERN
IF STORMS CAN TRAIN OVER A PARTICULAR AREA.

THE MAIN FOCUS THROUGH MUCH OF THE AFTERNOON WILL BE IN THE
INTERIOR THEN MAIN ACTION WILL SHIFT TO THE COASTAL PLAIN
TONIGHT INVOF OF DEEP LAYER THETA-E RIDGE ALONG AND AHEAD OF THE
COLD FRONT WHICH STALLS NEAR THE COAST. INTENSITY OF CONVECTION
SHOULD WEAKEN TONIGHT AS SFC INSTABILITY DECREASES...BUT SLIGHT
MID LEVEL COOLING AND LOW LEVEL CONVERGENCE SHOULD ALLOW
SHOWERS/SCT TSTMS TO PERSIST AS THEY MOVE EAST. A FEW STRONG TSTMS
POSSIBLE...BUT MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL WITH
ISOLD FLOODING POSSIBLE ESPECIALLY IF WE HAVE TRAINING CELLS ALONG
SLOW MOVING/STALLED BOUNDARY.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
SATURDAY...
SHOWERS AND A FEW EMBEDDED TSTMS MAY LINGER INTO SAT
MORNING...ESPECIALLY ACROSS SE NEW ENG COAST NEAR FRONTAL
BOUNDARY. OTHERWISE EXPECT GRADUAL IMPROVING CONDITIONS FROM WEST
TO EAST AS DRIER MID LEVEL AIR WORKS INTO THE REGION.
HOWEVER...FAIRLY POTENT MID LEVEL SHORTWAVE AND ASSOCD COOLING
ALOFT MOVES ACROSS THE REGION IN THE AFTERNOON. THERE WILL BE
MODEST INSTABILITY DEVELOPING WITH CAPES AROUND 1000 J/KG AND
STEEPENING MID LEVEL LAPSE RATES WHICH MAY ALLOW ADDITIONAL TSTMS
TO DEVELOP. PRIMARY AREA WILL BE EAST OF CT VALLEY. DEEP LAYER
SHEAR INCREASES WITH APPROACH OF THE SHORTWAVE WITH 0-6KM SHEAR
AROUND 40 KT. THUS...POTENTIAL EXISTS FOR A FEW STRONG TO SEVERE
TSTMS IF STORMS CAN FIRE IN THE AFTERNOON. MAX TEMPS WILL BE
COOLER BUT STILL ABOVE NORMAL WITH READINGS IN THE LOW TO MID
80S...EXPCEPT 70S HIGHER TERRAIN AND E COASTAL MA WHERE SEABREEZES
LIKELY.

SATURDAY NIGHT...
THERE IS A LOW PROB OF A LEFTOVER SHOWER/TSTM NEAR THE COAST SAT
EVENING...OTHERWISE CLEARING SKIES AS FRONT FINALLY MOVES OFFSHORE
WITH HIGH PRES BUILDING IN FROM THE WEST. COOLER AND DRIER AIRMASS
WITH MIN TEMPS IN THE 50S TO LOWER 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY AND SUNDAY NIGHT...

* FANTASTIC SUNDAY
* INCREASING CLOUDS AND CHANCES FOR SHOWERS INTO LATE SUNDAY NIGHT

AM MORE CONFIDENT OF A DRY AND SEASONABLE SUNDAY. WEAK RIDGING AND
SFC HIGH PRES /ANTICYCLONIC FLOW/ COUPLED WITH A MID-LVL DRY PUNCH
IN WAKE OF SATURDAYS SYSTEM SHOULD KEEP THINGS QUIET UNDER LIGHT
W/NWLY FLOW. EXPECTING PREVAILING SUBSIDENCE. ALSO ANTICIPATING A
REMNANT COOLER AIRMASS ALOFT AND WELL-MIXED LOW-LVLS RESULTING IN
MAX TEMPS INTO THE LOW 80S /PERHAPS SOME GUSTS 10 TO 15 MPH/.

FOCUS PERTAINS MORESO TO THE LATE EVNG PD AS SHRTWV ENERGY DIGGING
SEWD AROUND THE BROADER MID-UPR LVL LOW OVER THE HUDSON BAY RGN WILL
INVIGORATE SFC CYCLOGENESIS AND ATTENDANT COLD FRNT INTO THE NY
HUDSON RVR VLY. THE BEGINNING STAGES SUGGEST THE LOW-MID LVL SUB-
TROPICAL MOISTURE TRANSPORT WILL BE WEAK /LESSER ON PWATS/...SO WILL
RETRACT PRIOR THINKING OF HEAVY RAIN AND GO WITH LIGHT TO MODERATE
SHOWERS. THERE ARE HINTS OF MINOR ELEVATED INSTABILITY WITHIN AN
ENVIRONMENT OF INCREASING SHEAR. THE SFC COLD FRNT AND BETTER
FRONTOGENETICAL LIFT WILL BE W OF THE AREA. BUT DURING A NOCTURNAL
PD...NOT CONFIDENT ON THUNDERSTORMS INTO MON MORN.

WLY FLOW BECOMING S/SWLY...INCREASING CLOUDS...STAYING MILD
OVRNGT. CHC TO LIKELY POPS WARRANTED WITHIN THE LEFT EXIT RGN OF THE
JET AXIS ROUNDING THE BROADER TROF AND USHERING DECENT UPR LVL
DIFLUENCE.

MONDAY AND MONDAY NIGHT...

* SHOWERS AND THUNDERSTORMS MUCH OF THE DAY
* IMPROVING OVERNIGHT WITH GRADUAL CLEARING

SFC COLD FRNT SLIDES THRU THE RGN MAINLY DURING THE DAY. WHILE DEEP
LYR FORCING IS APPARENT...THERE ARE A FEW UNDERLYING QUESTIONS
CONCERNING AVAILABLE INSTABILITY AND SUBTROPICAL MOISTURE. THE CLOSE
PROXIMITY OF THE COLD FRNT BY MORNING WITH ATTENDANT CLOUDS MAY
LIMIT DIURNAL HEATING. THE SPEED AT WHICH THE MAIN SHRTWV ENERGY AND
CLOSED LOW DIVING SEWD INTO NEW ENGLAND MAY SHUNT THE BETTER SUB-
TROPICAL MOIST AXIS AND DYNAMICS NORTH AND OFFSHORE. THESE ARE
QUESTIONS TO BE CONSIDERED AS WE GET CLOSER IN TIME...BUT FEEL
DURING THE DAY ITS A SAFE BET FOR A BROAD AREA OF SHOWERS WITH SCTD
THUNDERSTORMS /PSBLY SEVERE/ GRADUALLY MOVING OUT OF THE FCST RGN
OVRNGT.

MID-LVL DRY PUNCH FOLLOWS TO THE REAR OF THE LIFTING COLD FRNT AND
OCCLUDING SYS INTO THE S HUDSON BAY RGN. WHILE SHOWERS LINGER FOR
THE ERN AREA TO AROUND MIDNIGHT...ANTICIPATING A GRADUAL CLEARING
INTO TUE MORN UNDER W/NWLY FLOW.

TUESDAY INTO WEDNESDAY...

* OCCLUDING LOW PRESSURE OVER THE REGION
* CHANCES FOR DAYTIME SHOWERS AND THUNDERSTORMS

A STRONG RIDGE OVER THE WRN ATLANTIC ACTS TO BLOCK THE MARITIME
FLOW. AFOREMENTIONED STRONG CLOSED LOW OCCLUDES ACROSS THE ST
LAWRENCE VLY. AS HIGH PRES AND DRIER AIR ENTRAINS TO THE REAR OF THE
OCCLUSION FROM THE CENTRAL PLAINS...THE BROAD CYCLONIC FLOW ACROSS
NEW ENGLAND COUPLED WITH DAYTIME HEATING /WELL-MIXED LOW-LVLS/ AND
MOISTURE WRAPPING THRU THE OCCLUSION WILL LEND TO DIURNALLY DRIVEN
SHOWERS...ESPECIALLY ACROSS NRN/WRN INTERIOR NEW ENGLAND.

WILL INVOKE CHC POPS MAINLY FOR THE DAYTIME PERIODS...WITH PARTLY TO
MOSTLY CLOUDY CONDITIONS. UNDER A SUBSTANTIALLY COOLER AIRMASS...
EXPECT MAX TEMPS TO NEAR SEASONABLE LVLS. OF INTERESTING NOTE...H5
TEMPS DIFFER SLGTLY AMONGST LONG-TERM FCST GUIDANCE...COOLER VALUES
INVOKE THE POSSIBILITY OF INSTABILITY AND PERHAPS A THUNDERSTORM
THREAT.

THURSDAY INTO THE WEEKEND...

* AN UNCERTAIN FORECAST PENDING THE EVOLUTION OF THE OCCLUDED LOW

DETERMINISTIC LONG-RANGE FCST GUIDANCE DIFFERS ON THE EVOLUTION OF
THE LIFTING OCCLUSION SUBSEQUENTLY FOLLOWED BY SHRTWV ENERGY AND
ATTENDANT TROF AXIS ROTATING THRU THE FCST RGN. WHILE FRI LOOKS TO
REMAIN DRY...THERE STANDS THE CHC OF ANOTHER SYNOPTIC WET WX SYS FOR
THE WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
MODERATE CONFIDENCE. SCT SHOWERS/TSTMS WILL BE ACCOMPANIED BY
BRIEF MVFR/IFR CONDITIONS THROUGH THIS EVENING...OTHERWISE MAINLY
VFR. ACTIVITY WILL BE FOCUSED IN THE INTERIOR THIS AFTERNOON
SHIFTING TO THE COASTAL PLAIN LATER TONIGHT. SHOWERS AND
EMBEDDED THUNDERSTORMS MAY LINGER ON THE COASTAL PLAIN INTO
SATURDAY MORNING WITH MVFR CONDITIONS OVER THE CAPE/ISLANDS.
THERE IS A LOW PROB FOR ADDITIONAL SHOWERS/TSTMS DEVELOPING SAT
AFTERNOON WHICH COULD PRODUCE BRIEF MVFR CONDITIONS.
OTHERWISE...CLEARING SAT NIGHT WITH LOW PROB OF PATCHY LATE NIGHT
FOG.

KBOS TAF...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS
THROUGH SATURDAY...BUT A BRIEF PERIOD OF MVFR IS POSSIBLE IN ANY
SHOWERS/TSTMS WHICH DEVELOP THROUGH TONIGHT. WE HAVE A WEAK
SEABREEZE DEVELOPING AROUND 21Z BUT CONFIDENCE IS LOW.

KBDL TAF...MODERATE TO HIGH CONFIDENCE IN VFR CONDITIONS THROUGH
SAT. HOWEVER...MAY TO SEE A PERIOD OR TWO OF MVFR/IFR CONDITIONS
IN ANY SHOWERS/TSTMS THAT DEVELOP THROUGH EARLY THIS EVENING.

OUTLOOK...SUNDAY THROUGH TUESDAY...

SUNDAY...HIGH CONFIDENCE.
VFR. INCREASING MID-UPR LVL CLOUDS. WLY FLOW.

SUNDAY NIGHT INTO MONDAY NIGHT...MODERATE CONFIDENCE.
COLD FRNT WITH SHRA/TSRA...OFFSHORE BY MON EVNG. ANTICIPATING CIG
AND VSBY IMPACTS DOWN TO IFR /ESPECIALLY DURING THE DAY MONDAY WITH
PSBL STRONGER STORMS AND HEAVIER RAINS...GUSTY WINDS ALSO PSBL/.
GRADUAL IMPROVEMENT WITH LIFTING CIGS MON NGT. SLY WINDS BACKING OUT
OF THE NW WITH COLD FRNT PASSAGE.

TUESDAY INTO WEDNESDAY...MODERATE CONFIDENCE.
DAYTIME DRIVEN SHRA AND PSBL TSRA. INTERMITTENT IMPACTS AT TERMINALS
MVFR-IFR/. MUCH OF THE FCST PD...PREVAILING VFR.

&&

.MARINE...
HIGH CONFIDENCE. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS THROUGH SATURDAY NIGHT WITH A WEAK PRESSURE
GRADIENT IN PLACE. THE MAIN CONCERN FOR MARINERS WILL BE THE
POTENTIAL FOR A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND
FREQUENT LIGHTNING TONIGHT. ALSO A LOW PROBABILITY OF SCT TSTMS
DEVELOPING SAT AFTERNOON.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT ADV FOR MUCH OF THE PD.
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE WATERS MON INTO MON
NGT. THE BETTER CHC FOR WINDS AND SEAS EXCEEDING SMALL CRAFT ADV
WILL BE DURING THE SUNDAY NGT INTO MON NGT TIMEFRAME WITH STRONG SLY
FLOW ALONG AND AHEAD OF THE COLD FRNT.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR TODAY:

BOSTON - 97 SET IN 1983

PROVIDENCE - 96 SET IN 1941

HARTFORD - 95 SET IN 1921

WORCESTER - 91 SET IN 1941

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/SIPPRELL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...SIPPRELL
AVIATION...KJC/SIPPRELL
MARINE...KJC/SIPPRELL
CLIMATE...
Hazardous weather outlook, Jun 22, 2:13 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT FRI JUN 22 2012

MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-231915-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
313 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING AWAY FROM THE COAST. THE MAIN THREAT WILL BE ISOLATED
DAMAGING WIND GUSTS AND LARGE HAIL. SOME THUNDERSTORMS MAY ALSO
PRODUCE HEAVY RAINS THAT MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW PROBABILITY OF A FEW STRONG THUNDERSTORMS DURING
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002-003-008>011-231915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
313 PM EDT FRI JUN 22 2012

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINS THAT MAY RESULT
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW PROBABILITY OF A FEW STRONG THUNDERSTORMS DURING
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-231915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
313 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE MAY BE SOME STRONG THUNDERSTORMS ACROSS THE COASTAL WATERS
LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE SQUALLY
WINDS POSSIBLY UP TO GALE FORCE AS WELL AS FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND
AFTERNOON. ANY STORM MAY PRODUCE GUSTS UP TO GALE FORCE AS WELL
AS FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 9:14 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1014 AM EDT FRI JUN 22 2012

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL
1014 AM EDT FRI JUN 22 2012

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
INTO THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN
NEW ENGLAND BY MID AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT
BEING DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A CONCERN
WHICH COULD LEAD TO ISOLATED FLOODING IF STORMS MOVE OVER THE SAME
AREAS.

THE STORMS SHOULD INITIALLY DEVELOP IN THE INTERIOR BY 2 OR 3
PM...MOVING TOWARD THE COAST BY EARLY EVENING.

PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP AN EYE
TO THE SKY AND BE READY TO QUICKLY MOVE TO SHELTER IF A SEVERE
THUNDERSTORM WARNING IS ISSUED OR THE SKY BEGINS TO LOOK
THREATENING.

KJC
Special weather statement, Jun 22, 2:14 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
314 PM EDT FRI JUN 22 2012

CTZ002>004-222015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
314 PM EDT FRI JUN 22 2012

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 4 MILES EAST OF
GLASTONBURY...OR ABOUT 6 MILES SOUTH OF MANCHESTER...MOVING EAST AT
30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MARLBOROUGH...BOLTON...HEBRON...
  ANDOVER...COLUMBIA...COVENTRY...WILLINGTON...STORRS...MANSFIELD AND
  WILLIMANTIC.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4190 7222 4168 7219 4171 7224 4169 7226
      4167 7227 4164 7233 4160 7233 4159 7241
      4158 7245 4159 7248 4164 7251 4163 7260
      4177 7262

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 flood. Local standard time, as filed.

Hail, Hartford

When
June 22, 2:42 PM EST
Where
Hartford County, Manchester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.780, -72.520

Thunderstorm Wind, Hartford

When
June 22, 2:45 PM EST
Where
Hartford County, 1.24 mi WSW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.775, -72.543

Trees on Perkins Street were downed by thunderstorm winds.

Hail, Tolland

When
June 22, 3:04 PM EST
Where
Tolland County, Vernon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.820, -72.480

Hail, Tolland

When
June 22, 3:04 PM EST
Where
Tolland County, Tolland
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.870, -72.370

Hail, Tolland

When
June 22, 3:12 PM EST
Where
Tolland County, Mansfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.830, -72.250

Flood, Hartford

When
June 22, 3:14 PM EST to 4:30 PM EST
Where
Hartford County, 0.74 mi NNW of Hartford to 0.51 mi SE of Wapping
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.779, -72.727

Collins and Gardner Streets in Hartford were flooded and impassable. Several streets were flooded in the area of the Manchester Mall in Manchester. Peldon Street in East Hartford was closed due to flooding.

Thunderstorm Wind, Tolland

When
June 22, 3:15 PM EST
Where
Tolland County, Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.870, -72.370

A tree and wires were downed by thunderstorm winds on Crystal Lake Road and Old Post Road.

Thunderstorm Wind, Tolland

When
June 22, 3:16 PM EST
Where
Tolland County, Ellington
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.900, -72.470

A tree on Bridge Street was downed onto wires by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 22, 3:19 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Several trees were downed by thunderstorm winds.

Hail, Windham

When
June 22, 3:20 PM EST
Where
Windham County, Willimantic
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.720, -72.220

Hail, Tolland

When
June 22, 3:29 PM EST
Where
Tolland County, Tolland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.870, -72.370

Thunderstorm Wind, Tolland

When
June 22, 3:29 PM EST
Where
Tolland County, Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.870, -72.370

Trees and wires on Route 30, Doyle Road, and Robin Circle were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
June 22, 3:36 PM EST
Where
Windham County, Windham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -72.170

Trees and wires near the new school in Windham were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
June 22, 3:45 PM EST
Where
Windham County, Canterbury
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.700, -71.970

Multiple trees and wires on Route 14 were downed by thunderstorm winds.

Thunderstorm Wind, Windham

When
June 22, 3:45 PM EST
Where
Windham County, Scotland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.700, -72.080

Trees and wires on Pudding Hill Road, Brook Road, and Route 97 were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393959, 393960, 393962, 393963, 393964, 393981, 393965, 393969, 393971, 393972, 393973, 393975, 393976, 393977, 393979.